New drugs can help with certain issues but at the same time can have some negative effects to others. “Case reports on 13 cancer patients suggest that a small number of cancer patients taking the immunotherapy drugs ipilimumab and nivolumab may be at some higher-than-normal risk of developing autoimmune joint and tissue diseases, including inflammatory arthritis, according to a preliminary study by Johns Hopkins Medicine researchers.
“I don’t think anyone is particularly surprised that rheumatologic disorders might be a complication of drugs that boost the immune system,” says study author Laura C. Cappelli, M.D., a rheumatologist at the Johns Hopkins University School of Medicine. But the new study, however small in sample size, she says, is believed to be the largest published case series of a link between the drugs and the diseases.
The patients described in the new case report make up only about 1.3 percent of the total patients treated with drugs — singly or in combination — at The Johns Hopkins Hospital from 2012 to 2016, Cappelli says, but if further research confirms a cause-and-effect relationship, the rate is likely an underestimation of how common rheumatologic diseases are in patients taking so-called immune checkpoint inhibitors. She notes that patients with only mild joint pain, for instance, or those with already deteriorating health from their cancers may not have been referred to the rheumatology clinic for their symptoms.”
Full article here